Tornadoes · United States · Iowa · 2020

Unrated tornado, Gladbrook to Garwin, Iowa, August 10, 2020

From Gladbrook to Garwin, this Unrated tornado ran 1.5 miles across Tama County on August 10, 2020, touching down at 12:01 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
August 10, 2020
Touchdown
12:01 PM CDT (17:01 UTC)
Lifted
12:02 PM CDT (17:02 UTC)
On the ground
1 minutes
Path length
1.5 miles (2.4 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Crop damage
$1,000
County
Tama County
Touchdown point
42.160, -92.621
Lift-off point
42.145, -92.600
Record number
2008101101-01

What the Weather Service recorded

Basic Summary: A cluster of storms in northeast Nebraska and southeast South Dakota developed into the destructive derecho that raced eastward across large portions of Iowa, northern Illinois, southern Wisconsin, northern Indiana, and southern Michigan during the morning and afternoon of August 10th. The strongest winds were experienced in central and east-central Iowa where 100+ mph winds were observed. Some of the strongest winds were in an area from roughly Marshalltown, IA eastward along the Highway 30 corridor to the Mississippi River, where estimated winds exceeded 120+ mph and approached 140 mph. A number of QLCS tornadoes were also experienced within the Highway 30 corridor. One of the most remarkable aspects of the derecho was the duration of severe winds, with many areas experiencing at least periodic, if not persistent, severe level (58+ mph) winds over a roughly 30 minute time frame. As the derecho moved eastward out of Iowa, it continued to expand, but weakened from its peak strength. Winds continued to exceed severe criteria (58+ mph) in Illinois, Wisconsin, Indiana, and Michigan and began to produce additional QLCS tornadoes across northern Illinois before fading out across northern Indiana and southern Michigan.||In the wake of the derecho, damage was substantial in many areas, rural and urban. Many agriculture fields, mainly corn, were flattened within the swaths of strongest winds. Initial estimates suggest at least 850,000 acres of partial or complete crop loss occurred from this event. Within urban and wooded areas extensive tree and structure damage was seen, including complete roof failure in a few instances. At its peak, total estimated customers without power exceeded 1.4 million across the affected states. In total, early estimates on losses (agriculture, infrastructure, private property) have exceeded $7.5 billion across the states affected. ||Environment: Broadly speaking, it was a ripe day for thunderstorms across the affected area with MUCAPE values often exceeding 3500-4000 J/kg by the mid morning hours concurrent with mid-upper level short wave support, and indications that any cold pool development would be strong (difference between cold pool and ambient air) and potentially long lived. For detailed environmental analysis, including soundings, please view the various local NWS office event review pages: NWS Des Moines, NWS Quad Cities, NWS Chicago, NWS Milwaukee, NWS Central Illinois, NWS Northern Indiana, or NWS Indianapolis.||Additional Details: Numerous injuries occurred during the derecho and in the aftermath during cleanup, including 4 direct and indirect deaths of which 3 occurred in Iowa (two in Poweshiek County and one in Linn County) and 1 in Indiana (Fort Wayne).||Disclaimer: The August 10, 2020 derecho resulted in widespread high-end damage across large portions of central and southern Iowa. Given the size and scope of the event and understanding that final damage and loss estimates (agriculture, infrastructure, and private property) will take months to complete, the NWS is not able to estimate the monetary impact at this time. Values may be added as more data becomes from various sources in future months.

Tornado associated with QLCS derecho first observed via high resolution satellite imagery. Path was also overflown by UAS confirming convegent path of debris. No damage indicators were impacted, hence the EFU designation.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 13:56 UTC and running to 19:00 UTC.

Issued (UTC)ExpiredProductOffice
13:56 UTC19:00 UTCSevere Thunderstorm WatchDMX
16:19 UTC17:00 UTCSevere Thunderstorm WarningDMX
16:47 UTC17:45 UTCSevere Thunderstorm WarningDMX
16:52 UTC17:30 UTCSevere Thunderstorm WarningDMX
17:13 UTC17:47 UTCSevere Thunderstorm WarningDMX
17:28 UTC18:00 UTCSevere Thunderstorm WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 15:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 10, 9:30 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 10, 9:30 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
930 AM CDT Mon Aug 10 2020

.UPDATE...
Issued at 929 AM CDT Mon Aug 10 2020

Line of severe convection moving into west-central Iowa continues
to intensify this morning. Plenty of instability out of ahead of
this line and judging by the previous wind reports, there is a
well established cold pool. Downdraft CAPE ranges from 1000-1500
J/kg with effective shear 30-40 knots in the vicinity of the
convection. Further east however, the 0-6km shear is currently not
conducive for sustainable strong storms as it is barely 25 knots
as far east as Interstate 35. The outflow from this storm has been
producing severe wind gusts in the southwest part of the state
and appears the outflow remains connected with the main convection
in Crawford County. Expecting the Des Moines Metro to get
impacted by this line b/t 11 AM to 12 PM and potentially with
severe winds.

&&

.DISCUSSION.../Today through Sunday/
Issued at 245 AM CDT Mon Aug 10 2020

We are anticipating another active morning across portions of the
forecast area as an approaching shortwave trough and associated
surface front trigger convective development. As of 07z radar
returns were quite isolated with small convective complexes noted
in northeast Nebraska and near the Twin Cities. Hi-res models
initiate more thunderstorm activity in the next few hours as
deeper kinematic ascent overspreads the area. Favored corridor
this morning continues to be northern Iowa, although convective
evolution remains in question especially given the poor
performance of the hi-res model suite last night. Sluggish
progression of the upper wave keeps some degree of kinematic and
thermal support for ascent over the area through much of the day,
so expecting additional showers and storms along and behind a
southerly sagging cold front. Hi-res models vary from isolated to
widespread precip, so potential rainfall coverage and amounts are
tough to pinpoint. Ample surface instability builds for a few
strong to severe storms along the front later this afternoon and
evening, mainly south of I-80. The corridor of stronger winds
aloft lags behind the frontal boundary and limits deep layer
shear, but should still be strong enough to support some organized
updrafts capable of large hail and strong winds. It is worth
noting that a faster frontal progression would push the threat
south of the state border, but that hinges on the extent morning
convection augments the cold front.

Precip chances slowly wane across southern Iowa Monday night,
giving way to a mainly dry Tuesday as a surface high pressure
tracks through the state. Forecast is somewhat muddled over mid to
late week. Zonal flow aloft eventually becomes southwesterly as a
large trough drops into the northern Rockies. Models show
multiple weak shortwaves within the mean flow crossing the region,
but provide little agreement on timing/location. Favored areas of
ascent and surface convergence are also rather nebulous, which
makes it difficult to improve on the broad brushed low chance PoPs
in the latest NBM output. Ensemble data continues to cluster
highest precip chances around Thursday, but confidence in any sort
of widespread precip event is low at this time. High temperatures
remain seasonal in the 80s through most of the forecast period.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 617 AM CDT Mon Aug 10 2020

MVFR cigs and tsra associated with a cold front passage are the
main forecast challenge through the current TAF period. MVFR cigs
currently stretch from KFOD to KMCW, ahead of tsra activity moving
out of SD. This is expected to impact terminals in north central
Iowa by mid to late morning. Confidence decreases further south
toward KDSM, but model guidance suggests tsra holds off until late
morning or afternoon. VFR conditions expected to prevail across
the area by late this evening into the overnight hours.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Podrazik
DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, Aug 10, 9:02 AM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
902 AM CDT Mon Aug 10 2020

IAZ023>028-033>039-044>050-057>062-070>075-084>086-111415-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Lucas-Monroe-
Wapello-
902 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Severe thunderstorms are expected this morning and afternoon.
The storms are likely to be severe with damaging winds. A few
storms may also produce tornadoes along with some hail and brief
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms chances continue though the second half of
the week, however at this time the severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

IAZ004>007-015>017-111415-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
902 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast today as a cool front moves across the
state. A few storms could be severe with damaging winds and some
hail the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms chances continue though the second half of
the week, however at this time the severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

IAZ081>083-092>097-111415-
Adams-Union-Clarke-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
902 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast today as a cool front moves across the
state. A few storms could be severe with damaging winds and some
hail the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms chances continue though the second half of
the week, however at this time the severe threat is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

REV

In the hours before

Local storm report, Aug 10, 11:47 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND GST     5 WSW CUMMING           41.45N
Local storm report, Aug 10, 11:48 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     TSTM WND DMG     CARLISLE                41.50N 93.49W
08/10/2020                   WARREN             IA
Local storm report, Aug 10, 11:51 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     TSTM WND GST     1 WSW WEST DES MOINES   41.56N 93.78W
08/10/2020  E70 MPH          POLK               IA   TRAINED SPOTTER

            MILLS CIVIC AND I35; 70 MPH WINDS. SIGN AND
            TREE DAMAGE. WINDS OF 55 TO 70 LASTED NEARLY
            20 MINUTES DURING THE SURGE.

&&

REV
Local storm report, Aug 10, 11:58 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     TSTM WND GST     LEIGHTON                41.34N 92.78W
08/10/2020  M75 MPH          MAHASKA            IA   MESONET

            REPORTED AT LEIGHTON, IA. PWS.

&&

FOWLE
Local storm report, Aug 10, 11:59 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1159 AM CDT MON AUG 10 2020
Local storm report, Aug 10, 12:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1201 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     TSTM WND DMG     STATE CENTER            42.02N 93.17W
08/10/2020                   MARSHALL           IA   EMERGENCY MNGR

            SIGNIFICANT DAMAGE IN STATE CENTER. NUMEROUS
            CARS BLOWN OFF US30 AND FLIPPED.

&&

FOWLE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

5.0 hours before the tornado, 184 km from the path. August 10, 2020.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1683 joules per kilogram, CIN -223, lifted condensation level 894 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 80 square meters per square second, 0 to 6 km bulk shear 19 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-223 J/kg
Surface CAPE
2014 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

7.0 hours after it, 184 km from the path. August 11, 2020.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -3409, lifted condensation level 1429 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2020-08-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -60 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-3409 J/kg
Surface CAPE
75 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The radar

The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the touchdown began at 16:58 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
16:15 UTCTSTM WND DMGZearingStory, IATREE AND BIN DAMAGE. TIME ESTIMATED.
16:30 UTCTORNADO4 Nne MelbourneMarshall, IABRIEF QLCS TORNADO ON LEADING EDGE OF CONVECTION. PATH FOUND VIA HIGH RESOLUTION SATELLITE IMAGERY. THE TORNADO IMPACTED NO DAMAGE INDICATORS, HENCE THE EFU RATING. DELAYED REPORT.
16:36 UTCTORNADO4 Wnw AlbionMarshall, IABRIEF TORNADO CAPTURED FROM POST EVENT UAS SURVEY. STAYED IN CROPLAND WITH NO IMPACTS TO DAMAGE INDICATORS, HENCE THE EFU RATING. DELAYED REPORT.
16:38 UTCTSTM WND GST 773 S HubbardHardin, IAMESONET STATION FW1669 HUBBARD.
16:39 UTCTORNADO2 Sse AlbionMarshall, IATORNADO INITIALLY FOUND FROM HIGH RESOLUTION SATELLITE IMAGERY AND CONFIRMED VIA UAS OVERFLIGHT. DAMAGE WAS DONE TO CROP AND TREES. SOME MINOR DAMAGE TO HOUSING STRUCTURES AS WELL, BUT MOSTLY SUPERFICIAL. DELAYED REPORT.
16:43 UTCTSTM WND GST 70HubbardHardin, IANUMEROUS LARGE TREES DOWN. WINDS ESTIMATED AT 70 MPH.
16:43 UTCTSTM WND GST 913 Sw MarshalltownMarshall, IAMESONET STATION RMTI4 MARSHALLTOWN (US 30) - IA DOT RWIS.
16:47 UTCTSTM WND DMG2 Wsw UnionHardin, IADAMAGE TO BARNS AND ROOFS.
16:50 UTCTSTM WND GST 994 E AlbionMarshall, IAASOS STATION KMIW MARSHALLTOWN AIRPORT. PEAK GUST THUS FAR.
16:51 UTCTSTM WND DMG2 S MarshalltownMarshall, IASEVERAL LARGE SECTIONS OF ROOFS BLOWN OFF BUILDINGS ALONG OLD HIGHWAY 30 ON SOUTH PART OF MARSHALLTOWN.
16:51 UTCTSTM WND GST 952 S MarshalltownMarshall, IAESTIMATED WINDS OF 90 TO 100 MPH.
16:52 UTCTSTM WND GST 1062 Wnw Le GrandMarshall, IAPERSONAL WEATHER STATION KIAMARSH15.
16:55 UTCTSTM WND GST 70ToledoTama, IA70 MPH PLUS WIND GUST IN TOLEDO. TREE STRUCK OFFICE.
16:58 UTCTSTM WND DMGState CenterMarshall, IASIGNIFICANT DAMAGE IN STATE CENTER. NUMEROUS CARS BLOWN OFF US30 AND FLIPPED.
16:58 UTCTSTM WND GST 752 Sw ConradMarshall, IA
17:00 UTCTSTM WND DMG1 S MarshalltownMarshall, IASIGNIFICANT TREE AND STRUCTURAL DAMAGE. EXACT TIME UNKNOWN.
17:00 UTCTSTM WND GST 903 S ChelseaTama, IA
17:01 UTCTSTM WND DMG3 N ToledoTama, IA60X90 FOOT MACHINE SHED COMPLETELY DEMOLISHED. NEIGHBORS (EMPTY) GRAIN BINS WERE BLOWN ACROSS HIGHWAY 63. SEVERAL LARGE TREES SNAPPED AND/OR UPROOTED. MEASURED WIND GUST OF 78 MPH BEFORE WEATHER STATION GAVE OUT.
17:01 UTCTORNADO5 Ese GladbrookTama, IATORNADO ASSOCIATED WITH QLCS DERECHO FIRST OBSERVED VIA HIGH RESOLUTION SATELLITE IMAGERY. PATH WAS ALSO OVERFLOWN BY UAS CONFIRMING CONVEGENT PATH OF DEBRIS. NO DAMAGE INDICATORS WERE IMPACTED, HENCE THE EFU DESIGNATION
17:10 UTCTSTM WND DMG3 Ssw GrinnellPoweshiek, IASEMI BLOWN OVER ON I-80 JUST WEST OF THE GRINNELL INTERCHANGE.
17:15 UTCTSTM WND DMGReinbeckGrundy, IATREES DOWN ALL OVER TOWN ON THE ROADS. ESTIMATED WIND SPEEDS 70 MPH. TIME ESTIMATED.
17:15 UTCTSTM WND GST 70Belle PlaineBenton, IAMULTIPLE SPOTTER REPORTS OF 70+ MPH WINDS FROM BELLE PLAINE TO LUZERNE.
17:19 UTCTSTM WND GST 601 S Grundy CenterGrundy, IAALONG WITH PEA SIZED HAIL.
17:25 UTCTSTM WND GST 90BlairstownBenton, IAWINDS IN EXCESS OF 90 MPH WITH MAJOR DAMAGE REPORTED IN TOWN.
17:25 UTCTSTM WND GST 1204 Nne Van HorneBenton, IADELAYED REPORT. ANTENNA MOUNTED ON A TOWER AT 340 FEET ABOVE GROUND WAS SNAPPED OFF. ANTENNA WAS RATED TO WITHSTAND 125 MPH WINDS.
17:28 UTCTSTM WND DMGKeystoneBenton, IAWIDESPREAD DAMAGE ACROSS SOUTHERN BENTON COUNTY, FROM KEYSTONE, TO VAN HORNE AND THE ATKINS AREA. NUMEROUS HOUSES, OUTBUILDINGS, GRAIN BINS AND TREES DAMAGED OR DESTROYED. TIME ESTIMATED.
17:28 UTCTSTM WND GST 706 Nne Van HorneBenton, IA
17:30 UTCTSTM WND DMGElberonTama, IACOOP GRAIN BINS BLOWN IN AND SEVERELY DAMAGED. WIDESPREAD CROP DAMAGE ACROSS TAMA COUNTY. DELAYED REPORT AND TIME ESTIMATED BY RADAR.
17:30 UTCTSTM WND DMG5 S VintonBenton, IALARGE GRAIN BINS DESTROYED AND BLOWN AROUND YARD. ONE IS UP AGAINST THE HOUSE, WHILE THE OTHER IS IN A BUNCH OF TREES. SOME SIDING DAMAGE TO THEIR HOUSE ALSO.
17:44 UTCTSTM WND GST 70VintonBenton, IAREPORTED A MEASURED GUST OF 70 MPH.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of August 10, 2020

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 1011:30 AM CDTUnratedMarshall, IA1.050
August 1011:36 AM CDTUnratedMarshall, IA0.450
August 1011:39 AM CDTEF1Marshall, IA2.9100$20,000
August 1012:31 PM CDTUnratedLinn, IA0.940
August 1012:32 PM CDTEF0Grant, WI0.650$15,000
August 102:12 PM CDTEF0Stephenson, IL4.650
August 102:37 PM CDTEF0Winnebago, IL1.650
August 102:47 PM CDTEF1Winnebago, IL9.2300
August 102:50 PM CDTEF0DeKalb, IL6.340
August 102:59 PM CDTEF1LaSalle, IL0.9150
August 103:05 PM CDTEF1McHenry, IL5.7200
August 103:12 PM CDTEF1Kane, IL1.240
August 103:15 PM CDTEF1Kendall, IL14.4250
August 103:35 PM CDTEF1DuPage, IL0.4100
August 103:38 PM CDTEF0Walworth, WI3.350$12,000
August 103:39 PM CDTEF1DuPage, IL2.1200
August 103:41 PM CDTEF1Lake, IL to WI6.3150$250,000
August 103:54 PM CDTEF1Cook, IL4.8300
August 103:57 PM CDTEF0Cook, IL2.0350
August 103:59 PM CDTEF1Cook, IL3.2300
August 104:04 PM CDTEF0Kankakee, IL1.5150
August 105:05 PM EDTEF1Washington, NY1.5100$75,000
August 104:15 PM CDTEF0Newton, IN0.940
August 106:32 PM EDTEF1Saint Joseph, IN2.4100
August 106:55 PM EDTEF1Kosciusko, IN3.1100
August 107:43 PM EDTEF0Kosciusko, IN0.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.